Steroid-associated hypofibrinogenemia represents a rare but clinically significant complication in patients receiving systemic corticosteroids for graft-versus-host disease (GVHD) following allogeneic hematopoietic stem cell transplantation (allo-HSCT). We report a case of steroid-associated hypofibrinogenemia in a 47-year-old woman with acute myeloid leukemia following allogeneic hematopoietic stem cell transplantation. Treatment with methylprednisolone (1 mg/kg/day) for late acute gastrointestinal graft-versus-host disease resulted in severe fibrinogen depletion from 3.44 g/l to a nadir of 0.35 g/l within 19 days, without progressive laboratory findings suggestive of disseminated intravascular coagulation or hepatic synthetic dysfunction. Disseminated intravascular coagulation (DIC) and hepatic dysfunction were not supported by the clinical, laboratory, and imaging findings. No major bleeding occurred despite profound hypofibrinogenemia. Following steroid discontinuation, fibrinogen levels recovered rapidly, reaching 1.55 g/l at day 38 postcessation. This case highlights steroid-associated hypofibrinogenemia as an underrecognized but clinically important coagulation disorder that requires monitoring in patients receiving high-dose corticosteroids.
No takes yet. Share an insight, caveat, or question.
Öztürk et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: